Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 147, NWS Morristown, TN

June 16, 2008Russell County, Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 16, 2008, 9:58 PM EDT for Russell County, Wise County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2008, 9:58 PM EDT (01:58 UTC)
Expired
Jun 16, 2008, 10:30 PM EDT
In force
32 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Russell County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 4:51 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3369 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 9:27 PM EDT, 31 minutes earlier.

Area forecast discussion, Jun 16, 9:27 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
927 PM EDT MON JUN 16 2008

.DISCUSSION...RADAR INDICATING A FEW ISOLATED THUNDERSTORMS TRACKING
THOUGH THE CWA.  JUST ISSUED A WARNING FOR WISE COUNTY SO WILL LEAVE
WATCH IN PLACE FOR NOW.  SHORTWAVE STILL EXPECTED TO TRIGGER
ACTIVITY OVERNIGHT...BUT PROBABLY NOT SEVERE. WILL UPDATE FORECAST
LATE THIS EVENING AFTER WATCH EXPIRES AT 11 PM.

.PREVIOUS DISCUSSION...

.SHORT TERM (TONIGHT AND TUESDAY)...LATEST SURFACE MAP SHOWS A COLD
FRONT FROM THE EASTERN GREAT LAKES TO JUST CROSSING THE OHIO RIVER.
THE GREATEST CONCENTRATION OF SHOWERS AND THUNDERSTORMS WERE OVER
EASTERN OHIO AND WEST VIRGINIA AT MID AFTERNOON. OTHER SHOWERS AND
THUNDERSTORMS HAD DEVELOPED ON THE EAST SIDE OF THE APPALACHIANS IN
NE GA AND SW NC JUST OUTSIDE OF THE FORECAST AREA. NEW SHOWERS WERE
DEVELOPING NOW IN SOUTH CENTRAL KY. TEMPERATURES ACROSS THE EASTERN
TN VALLEY AND SOUTHERN APPALACHIANS WERE IN THE MID 80S TO LOWER 90S
WITH DEWPOINTS IN THE MID 50S TO LOWER 60S. THE AIRMASS WAS MOST
UNSTABLE ACCORDING TO MSAS DATA ACROSS THE NORTHERN PLATEAU NEAR THE
KY BORDER AND ACROSS SW VA. WITH LIS OF -3 TO -4. AREAS FARTHER NW
IN KY CLOSER TO THE FRONT THOUGH WERE EVEN MORE UNSTABLE. EXPECTING
SHOWERS AND THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING
MAINLY NORTH OF INTERSTATE 40 AND ESPECIALLY ACROSS SW VA WITH
POSSIBLY HAIL AND STRONG WINDS NE TN AND SW VA. LIMITING FACTOR
THOUGH SEEMS TO BE MOISTURE AVAILABLE WITH DEWPOINTS IN THE 50S TO
LOWER 60S. MODELS PROG FRONT TO PASS THROUGH BETWEEN 9 AND 15Z
TUESDAY BUT MOISTURE LOOKS TO HAVE MOVED EAST SO NOT MUCH CHANCE OF
SHOWERS THEN BUT LEFT SLIGHT CHANCE SW NC AND SE TN MOUNTAINS. HIGHS
TUESDAY SHOULD BE SEVERAL DEGREES COOLER BEHIND FRONT IN LOWER 70S
TO MID 80S.

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...GENERALLY TRANQUIL
WEATHER CONDITIONS EXPECTED THROUGH MOST OF THE LONG TERM PERIOD.
MODELS/ENSEMBLES IN REASONABLE AGREEMENT THAT THE MAIN EXCEPTION TO
THIS TREND WILL BE SATURDAY WHEN A SHORT WAVE TROUGH WILL SWING
THROUGH THE REGION. THERE IS DISAGREEMENT WITH RESPECT TO EXACT
TIMING AND INTENSITY HOWEVER. STAYED WITH CHANCE POPS FOR THE ENTIRE
DAYTIME PERIOD ON SATURDAY IN LIGHT OF THIS UNCERTAINTY. REGION WILL
REMAIN IN GENERALLY UPPER LONG WAVE TROUGH CONFIGURATION THROUGH
MOST OF THE PERIOD WITH GENERAL NORTHWEST FLOW ALOFT. APPEARS THIS
PATTERN WILL BE CONDUCIVE FOR BELOW CLIMO TEMPS...BUT DID NOT GO AS
LOW AS GFSX GUIDANCE TEMPS AND INSTEAD TENDED TO FAVOR ENSEMBLE
GUIDANCE VALUES.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  65  85  59  85  55 /  20  10  10  10  10
KNOXVILLE AIRPORT, TN    64  81  56  81  54 /  20  10  10  10  10
OAK RIDGE, TN            63  81  54  83  53 /  20  10  10  10  10
TRI CITIES AIRPORT, TN   60  78  49  78  51 /  40  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GH/TD/LCM
Hazardous weather outlook, Jun 16, 10:02 AM EDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1002 AM EDT MON JUN 16 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1002 AM EDT MON JUN 16 2008 /902 AM CDT MON JUN 16 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

MODERATE INSTABILITY...COLDER TEMPERATURES ALOFT AND STRONG HEATING
THIS AFTERNOON WILL CAUSE THE DEVELOPMENT OF THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS SOUTHWEST VIRGINIA AND NORTHERN
TENNESSEE. SOME STORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREATS.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTHWEST FLOW ALOFT WILL BRING IN COOLER AND DRIER AIR AND LIMIT
THUNDERSTORM ACTIVITY FOR MOST OF THIS PERIOD. WITH THIS TYPE OF
WEATHER PATTERN A MESOSCALE CONVECTIVE COMPLEX IS NOT OUT OF THE
POSSIBILITY SO CONTINUE TO MONITOR WEATHER CONDITIONS THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 6:14 PM EDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
614 PM EDT MON JUN 16 2008

TNZ012>015-VAZ001-002-005-006-162345-
CAMPBELL-CLAIBORNE-HANCOCK-LEE-RUSSELL-SCOTT-WISE-
614 PM EDT MON JUN 16 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING CAMPBELL...CITY OF
NORTON...CLAIBORNE...HANCOCK...LEE...RUSSELL...SCOTT AND WISE
COUNTIES...

AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST
OF JOHN FLANNAGAN LAKE TO 10 MILES SOUTHEAST OF WILLIAMSBURG...MOVING
EAST-SOUTHEAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR SOUTHWEST VIRGINIA.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:32 PM EDTSevere Thunderstorm WarningMRXJohnson43 min
Jun 16, 9:14 PM EDTSevere Thunderstorm WarningMRXWise46 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.